Alert archive / Texas / Red Flag Warnings in 2017

Red Flag Warning 16, NWS Amarillo, TX

November 16, 20179 counties in Texas

NWS Amarillo, TX issued this red flag warning at Nov 16, 2017, 3:31 PM CST for 9 counties in Texas. It took effect at Nov 17, 2017, 11:00 AM CST. It was in force for 7 hr. 3 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Nov 16, 2017, 3:31 PM CST (21:31 UTC)
In effect from
Nov 17, 2017, 11:00 AM CST
Expired
Nov 17, 2017, 6:00 PM CST
In force
7 hr
Issued by
NWS Amarillo, TX

Counties Armstrong County, TX, Carson County, TX, Collingsworth County, TX, Deaf Smith County, TX, Donley County, TX, Gray County, TX, Oldham County, TX, Potter County, TX, Randall County, TX

The radar

The Amarillo radar (KAMA), 20 km from the middle of the area, began a volume at 21:31 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Nov 17, 4:45 PM CSTWILDFIRE 40010 Nnw Amarillo, TXTHE PALOMA WILDFIRE DESTROYED ONE HOME HOWEVER THERE HAVE BEEN NO REPORTS OF ANY INJURIES OR FATALITIES. THE WILDFIRE IS ONLY 10 PERCENT CONTAINED AT THIS TIME.
Nov 17, 4:45 PM CSTWILDFIRE 40010 Nnw Amarillo, TXWILDFIRE DESTROYED ONE HOME HOWEVER THERE HAVE BEEN NO REPORTS OF ANY INJURIES OR FATALITIES.
Nov 17, 4:45 PM CSTWILDFIRE 40110 Nnw Amarillo, TXTHE PALOMA WILDFIRE DESTROYED ONE HOME HOWEVER THERE HAVE BEEN NO REPORTS OF ANY INJURIES OR FATALITIES. THE WILDFIRE IS NOW 90 PERCENT CONTAINED AT THIS TIME.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 12:00Z, 9.5 hours before the alert went out and 19 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 12:00Z on 2017-11-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 12:00Z on 2017-11-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 395 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1688 m above ground
0-6 km bulk shear
49 kt
0-1 km storm-relative helicity
395 m²/s²
0-3 km storm-relative helicity
425 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

996 
WWUS84 KAMA 162131
RFWAMA

URGENT - FIRE WEATHER MESSAGE
National Weather Service Amarillo TX
331 PM CST Thu Nov 16 2017

TXZ011-012-016>018-170945-
/O.UPG.KAMA.FW.A.0011.171117T1700Z-171118T0000Z/
/O.NEW.KAMA.FW.W.0016.171117T1700Z-171118T0000Z/
Oldham-Potter-Deaf Smith-Randall-Armstrong-
331 PM CST Thu Nov 16 2017

...RED FLAG WARNING IN EFFECT FROM 11 AM TO 6 PM CST FRIDAY FOR
STRONG WINDS AND LOW RELATIVE HUMIDITY ACROSS PARTS OF THE 
SOUTHERN TEXAS PANHANDLE...

The National Weather Service in Amarillo has issued a Red Flag
Warning for strong winds and low relative humidity, which is in
effect from 11 AM to 6 PM CST Friday. The Fire Weather Watch is
no longer in effect.

* Affected Area...In Texas...Oldham...Potter...Deaf Smith... 
  Randall and Armstrong.

* 20 Foot Winds...Southwest 25 to 35 mph with gusts near 50 mph.

* Relative Humidity...As low as 13 percent.

* Timing...Between 11 AM CST and 6 PM CST.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now...or will shortly. A combination of
strong winds...low relative humidity...and warm temperatures will
create favorable weather for rapid fire growth and spread. Avoid
activities that promote open flames and sparks.

&&

$$

TXZ013-014-019-020-170945-
/O.NEW.KAMA.FW.W.0016.171117T1700Z-171118T0000Z/
Carson-Gray-Donley-Collingsworth-
331 PM CST Thu Nov 16 2017

...RED FLAG WARNING IN EFFECT FROM 11 AM TO 6 PM CST FRIDAY FOR
STRONG WINDS AND LOW RELATIVE HUMIDITY ACROSS PARTS OF THE 
SOUTHERN TEXAS PANHANDLE...

The National Weather Service in Amarillo has issued a Red Flag
Warning for strong winds and low relative humidity, which is in
effect from 11 AM to 6 PM CST Friday.

* Affected Area...In Texas...Carson...Gray...Donley and 
  Collingsworth.

* 20 Foot Winds...Southwest 20 to 30 mph with gusts near 40 mph.

* Relative Humidity...As low as 14 percent.

* Timing...Between 11 AM CST and 6 PM CST.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now...or will shortly. A combination of
strong winds...low relative humidity...and warm temperatures will
create favorable weather for rapid fire growth and spread. Avoid
activities that promote open flames and sparks.

&&

$$

For more information from the National Weather Service visit...
www.weather.gov/ama
1 follow-up statement
415 
WWUS84 KAMA 170940
RFWAMA

URGENT - FIRE WEATHER MESSAGE
National Weather Service Amarillo TX
340 AM CST Fri Nov 17 2017

TXZ011>014-016>020-180000-
/O.CON.KAMA.FW.W.0016.171117T1700Z-171118T0000Z/
Oldham-Potter-Carson-Gray-Deaf Smith-Randall-Armstrong-Donley-
Collingsworth-
340 AM CST Fri Nov 17 2017

...RED FLAG WARNING REMAINS IN EFFECT FROM 11 AM THIS MORNING TO
6 PM CST THIS EVENING FOR STRONG WINDS AND LOW RELATIVE HUMIDITY
ACROSS PARTS OF THE SOUTHERN TEXAS PANHANDLE...

* Affected Area...In Texas...Oldham...Potter...Carson...Gray... 
  Deaf Smith...Randall...Armstrong...Donley and Collingsworth.

* 20 Foot Winds...Southwest 25 to 35 mph with gusts near 50 mph.

* Relative Humidity...As low as 14 percent.

* Timing...Between 11 AM CST and 6 PM CST.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now...or will shortly. A combination of
strong winds...low relative humidity...and warm temperatures will
create favorable weather for rapid fire growth and spread. Avoid
activities that promote open flames and sparks.

&&

$$

For more information from the National Weather Service visit...
www.weather.gov/ama

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before this red flag warning went out at Nov 16, 11:31 AM CST, 4 hours earlier.

Area forecast discussion, Nov 16, 11:31 AM CST, 4 hours before
Area Forecast Discussion
National Weather Service Amarillo TX
1131 AM CST Thu Nov 16 2017

.AVIATION...
VFR conditions are expected throughout the 18Z TAF period. Wind
will diminish this evening to around 10-15 kts out of the
southwest before increasing to over 20 kts after 14Z Friday with
higher gusts possible as we work toward the end of the TAF period.
Some few to sct high clouds may limit some wind gust, especially
where the thicker high cloud cover should cover KDHT/KGUY.
Otherwise, VFR conditions will prevail.

Meccariello

&&

.PREV DISCUSSION... /Issued 506 AM CST Thu Nov 16 2017/

AVIATION...
VFR conditions for the 12Z TAF period. Winds will be mostly out of
the south to southwest around 10 kts increasing to 16 kts with
gust up to 25 kts, then back down to 10 kts around 5Z on Friday.
There may be some low level wind shear for AMA, between 10 and
12Z on Friday, of a difference in 32 knots and 60 degrees; however
confidence is low at this time, TAFs may need to be amended if
confidence increases.

Hoffeditz/Weber

PREV DISCUSSION... /Issued 400 AM CST Thu Nov 16 2017/

DISCUSSION...
Dry continues to be the forecast theme through the next seven
days, but a cold front at the start of the weekend will help to
bring us some cooler temperatures.

Today high temperatures will be on the up swing as our winds
become more southwesterly. We expect to see mid 70s across the
western Panhandles while the eastern Panhandles struggle to meet
the 70 degree mark. Our winds will become a little breezy this
afternoon as our surface pressure gradient tightens.

Friday is on track to be the warmest day for the next seven days
as our temperatures surge into the mid 80s nearly area wide. Our
increased temperatures won't be the only noticeable change on
Friday as we will be quiet windy with sustained winds of 20 to 30
mph with higher gusts. These above average temperatures and windy
conditions will also lead to fire weather concerns. See section
below.

The warm temperatures on Friday will drop by roughly 20 degrees by
a cold front sweeping through the Panhandles Friday night into
Saturday morning. Behind the cold front we can also expect to see
strong northerly winds of 15 to 25 mph. The good news is that they
will be dropping down by the afternoon. We will also expect to see
freezing temperatures area wide Saturday night.

Zonal to northwest flow aloft is expected to develop Sunday and
persist through the middle of next week. Previous forecast cycles
have shown a potential upper low developing over central Texas
which hinted at potential precip for the area next week. The
latest model runs have backed off greatly on this potential. Have
maintained a dry forecast through next week with moderating
temperatures.

FIRE WEATHER...
Focus remains on fire weather concerns for Friday as it presents
the most favorable conditions for rapid wildfire spread. Fuels
are cured across the area with regional ERC values quickly
increasing after the cooler temperatures last week. With warm and
breezy conditions this afternoon we expect to see the ERC values
continue to increase (possibly into the 50 to 55 range).

Looking at the weather setup on Friday, a lee side low moving
over eastern CO and western KS will result in a tight surface
pressure gradient across the Panhandles. Our southwest winds will
increase into the 15 to 30 mph range with gusts potentially up to
50 mph by the early afternoon. At the same time, high temperatures
are expected to surge into the upper 70s and lower 80s across the
Panhandles which is roughly 15 to 20 degrees above average for
this time of year. Falling dew points throughout the day will
combine with these well above average temperatures to result in
afternoon relative humidity values in the 14 to 20 percent range.

As such, a combination of critical and elevated fire weather
conditions are expected across the Panhandles. The strongest winds
and lowest relative humidities are expected to be across the
south central and southwestern Texas Panhandle. As such a Fire
Weather Watch has been issued for this area from 11 AM until 6 PM
friday. Should dew points and cloud coverage across the northern
zones trend downward then the watch area may need to be expanded.

As mentioned in the above discussion, a strong cold front is
expected to move across the Panhandles Friday night and early
Saturday morning. Current timing for the front is for it to enter
the Oklahoma Panhandle around 9 PM and exit the southern Texas
Panhandle around 3 AM. Should any wildfires be ongoing during this
time frame expect a wind shift out of the north at 15 to 25 mph.

Backing up quickly, there is potential for spotty elevated fire
weather conditions across the far western Texas Panhandles as
relative humidities drop to 20 percent with 20ft winds around 15
mph.

Spotty elevated fire weather conditions are also possible across
the northeastern Texas and eastern Oklahoma Panhandle due to
breezy southwest winds and low relative humidities.

&&

.AMA Watches/Warnings/Advisories...
TX...Fire Weather Watch from Friday morning through Friday afternoon
     for the following zones: Armstrong...Deaf Smith...Oldham...
     Potter...Randall.

OK...None.

&&

29/24
Hazardous weather outlook, Nov 16, 3:57 AM CST, 11 hours 34 minutes before
Hazardous Weather Outlook
National Weather Service Amarillo TX
357 AM CST Thu Nov 16 2017

OKZ001>003-TXZ001>020-162200-
Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb-
Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson-
Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth-
357 AM CST Thu Nov 16 2017

This Hazardous Weather Outlook is for the Texas and Oklahoma
Panhandles.

.DAY ONE...Tonight.

Localized elevated fire weather conditions are possible across
the far western Texas Panhandle this afternoon.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Critical fire weather conditions are expected across the
southwestern and south central Texas Panhandle Friday due to
relative humidities dropping as low as 14 percent and southwest
winds of 20 to 30 mph.

Elevated fire weather conditions are likely across the remainder
of the Oklahoma and Texas Panhandles Friday afternoon due to windy
conditions along with forecast minimum relative humidity values
between 15 and 20 percent.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated at this time.

Area fire managers and emergency officials should be alert for
elevated fire weather conditions on Friday.

The office that day

Everything else NWS Amarillo, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 16, 3:57 AM CSTFire Weather WatchAMAArmstrong, Deaf Smith, Oldham, Potter, Randall12 hr

Nearby

Red Flag Warnings in Texas, 2017Every red flag warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.